Optimal density for values of generic polynomial maps

Ghosh, Anish ; Gorodnik, Alexander ; Nevo, Amos (2020) Optimal density for values of generic polynomial maps American Journal of Mathematics, 142 (6). pp. 1945-1979. ISSN 1080-6377

Full text not available from this repository.

Official URL: http://doi.org/10.1353/ajm.2020.0049

Related URL: http://dx.doi.org/10.1353/ajm.2020.0049


We establish that the optimal bound for the size of the smallest integral solution of the Oppenheim Diophantine approximation problem $|Q(x)-\\xi|<\\epsilon$ for a generic ternary form $Q$ is $|x|\\ll\\epsilon^\{-1\}$. We also establish an optimal rate of density for the values of polynomials maps in a number of other natural problems, including the values of linear forms restricted to suitable quadratic surfaces, and the values of the polynomial map defined by the generators of the ring of conjugation-invariant polynomials on $M_3(\\Bbb\{C\})$. These results are instances of a general approach that we develop, which considers a rational affine algebraic subvariety of Euclidean space, invariant and homogeneous under an action of a semisimple Lie group $G$. Given a polynomial map $F$ defined on the Euclidean space which is invariant under a semisimple subgroup $H$ of the acting group $G$, consider the family of its translates $F\\circ g$ by elements of the group. We study the restriction of these polynomial functions to the integer points on the variety confined to a large Euclidean ball. Our main results establish an explicit rate of density for their values, for generic polynomials in the family. This problem has been extensively studied before when the polynomials in question are linear, in the context of classical Diophantine approximation, but very little was known about it for polynomial of higher degree. We formulate a heuristic pigeonhole lower bound for the density and an explicit upper bound for it, formulate a sufficient condition for the coincidence of the lower and upper bounds, and in a number of natural examples establish that they indeed match. Finally, we also establish a rate of density for values of homogeneous polynomials on homogeneous projective varieties.

Item Type:Article
Source:Copyright of this article belongs to Johns Hopkins University Press.
ID Code:123681
Deposited On:11 Oct 2021 10:39
Last Modified:11 Oct 2021 10:39

Repository Staff Only: item control page